Georgia, 2014

Tornadoes and Hail in Georgia, February 21, 2014

February 21, 2014 · NWS FFC · 13 events in 11 counties and zones

A cold front pushed across the Southeast on the 20th and 21st, with a QLCS (quasi-linear convective system) moving into northwest Georgia just after midnight on the 21st. Scattered reports of wind damage were received across north Georgia through the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front pushed across the Southeast on the 20th and 21st, with a QLCS (quasi-linear convective system) moving into northwest Georgia just after midnight on the 21st. Scattered reports of wind damage were received across north Georgia through the early morning hours. By mid-morning, the QLCS had pushed into central Georgia and intensified as instability increased, with a high-end EF2 tornado touching down in Laurens and Johnson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 20, 9:55 PM EST, 3 hours earlier.

Area forecast discussion, Feb 20, 9:55 PM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EST THU FEB 20 2014

.UPDATE...

MADE SOME MINOR TWEAKS TO GRIDS BUT OVERALL TRENDS ARE THE SAME SO
DO NOT PLAN AN UPDATE TO ZONES. STILL DEFINITELY CONCERNED ABOUT
SEVERE POTENTIAL OVERNIGHT. DEWPOINTS ARE A LITTLE DRY AND CAPE
HAS DROPPED OFF...BUT EXPECT THAT THERE WILL BE ENOUGH LIFTING
WITH THE FRONT ITSELF THAT IT WILL ADVECT ITS OWN CAPE IN.
DAMAGING WINDS REMAIN THE MAIN THREAT BUT OF COURSE WILL NOT MOVE
INTO EXTREME NORTHWEST GEORGIA UNTIL NEAR MIDNIGHT BUT MAINLY
AFTER.

TDP

&&

.PREV DISCUSSION... /ISSUED 653 PM EST THU FEB 20 2014/

PREV DISCUSSION... /ISSUED 247 PM EST THU FEB 20 2014/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WAVE ACROSS THE PLAINS THIS AFTERNOON LIFTS INTO THE UPPER MID WEST
TONIGHT AS A CLOSED UPPER LEVEL LOW WHILE A COLD FRONT PUSHES ACROSS
THE SOUTHEAST. IT IS THIS COLD FRONT THAT IS THE FOCUS OF THE SHORT
TERM. MODELS ARE IN GOOD AGREEMENT ON THE TIMING AND FORECAST GRIDS
ARE HEAVILY DEPENDENT ON THE HRRR AND LOCAL WRF. TIMING
WISE...SHOULD SEE THE SQUALL LINE APPROACH NW GEORGIA AROUND
06Z...MOVE ACROSS THE ATL METRO AREA IN THE 08-11Z TIME FRAME AND
THROUGH THE CSG AND MCN AREA IN THE 11Z TO 13Z TIME FRAME. SHOWERS
AND THUNDERSTORMS SHOULD EXIT THE CWA BY THE AFTERNOON ON FRIDAY.

SIMILAR LOOKING SEVERE POTENTIAL FOR TONIGHT AS HAS BEEN ADVERTISED
PREVIOUSLY. GFS MUCAPE STILL AROUND 300-400J/KG WHILE THE NAM
INDICATES VALUES UP TO 800 J/KG BUT THAT MAY BE OVERDONE. ALTHOUGH
THE INSTABILITY /AT LEAST IN TERMS OF THE GFS/ IS A BIT ON THE LOWER
SIDE...THE LOW LEVEL SHEAR REMAINS IMPRESSIVE WITH THIS...ABOUT 45
KTS IN THE NAM AND 50KTS IN THE GFS. THE MAIN THREAT REMAINS
DAMAGING WINDS WITH THE SQUALL LINE TONIGHT AND KEEP IN MIND TREES
THAT WERE WEAKENED FROM THE RECENT ICE EVENT WILL BE MORE SUSCEPTIBLE
TO THE WIND TONIGHT AS THE SQUALL LINE MOVES THROUGH. NAM IS SHOWING
AN STP VALUE AROUND 2 WHILE THE GFS STP VALUE IS RIGHT AROUND 1.
ALTHOUGH THE MAIN THREAT CONTINUES TO THE BE DAMAGING WINDS WITH THE
SQUALL LINE...GIVEN SUCH STRONG LOW LEVEL SHEAR...THERE IS THE
POTENTIAL FOR ISOLATED TORNADOES WITH THIS EVENT. IF A TORNADO WERE
TO DEVELOP...GIVEN THIS SITUATION IT WOULD LIKELY BE QUICK TO SPIN
UP AND FAIRLY SHORT LIVED IN DURATION. THAT SAID...FOLKS NEED TO BE
PREPARED TO ACT QUICKLY IF SOMETHING SHOULD DEVELOP. BEST TIMING FOR
SEVERE STORMS STILL REMAINS IN THE 06-09Z TIME PERIOD. AFTER
THAT...THE INSTABILITY DECREASING TOWARDS SUNRISE AND STORMS SHOULD
WEAKEN. STILL FORECASTING ABOUT AN INCH OF RAIN ACROSS NORTH GEORGIA
WITH THIS QUICK MOVING SYSTEM. WITH THE RAIN EXPECTED TO FALL IN A
SHORT PERIOD OF TIME...RIVERS MAY QUICKLY RISE SO WILL HAVE TO
CONTINUE TO MONITOR FOR ISOLATED RIVER FLOODING.

BEHIND THE FRONT THAT WILL MOVE THROUGH TONIGHT INTO FRIDAY
MORNING...HIGH PRESSURE BUILDS IN AND KEEPS THE AREA DRY THROUGH THE
REMAINDER OF THE SHORT TERM. THE COLD FRONT WILL HELP TO PUSH OUR
LOW TEMPS SATURDAY MORNING BACK TOWARDS NORMAL.

11

LONG TERM /SATURDAY THROUGH THURSDAY/...
MINIMAL CHANGES MADE TO THE EXTENDED FORECAST GRIDS AT THIS TIME.
MEDIUM RANGE MODEL TRENDS HAVE NOT SHOWN SIGNIFICANT DEPARTURES FROM
PREVIOUS RUNS. PLEASE SEE PREVIOUS LONG TERM FORECAST DISCUSSION
BELOW.

20

LONG TERM FORECAST DISCUSSION...
/ISSUED 415 AM EST THU FEB 20 2014/
BEHIND FRIDAY'S COLD FRONT... ECMWF AND GFS SHOW A COOL DOME OF
HIGH PRESSURE BUILDING OVER THE FORECAST AREA FRIDAY NIGHT... AND
SHOULD DOMINATE THROUGH SATURDAY. THE RIDGE DOES SLIP EAST AND
ESTABLISH A LIGHT/WARM SOUTHERLY WIND FLOW BY SATURDAY AFTERNOON.
THIS WILL ALLOW A NICE WARM-UP INTO THE 60S ON SATURDAY.

BOTH MODELS SHOW A WEAK UPPER DISTURBANCE IN THE NEARLY ZONAL FLOW
ALOFT TRAVERSING THE AREAS AND INTERACTING WITH AN OLD FRONTAL
BOUNDARY ACROSS SOUTH GEORGIA. THIS SPREADS SOME ISOLATED TO LOW
SCATTERED SHOWERS INTO THE FORECAST AREA ON SUNDAY...WITH THE GREATER
RAIN CHANCES EXPECTED ACROSS PARTS OF CENTRAL GEORGIA ON SUNDAY.
STILL GOOD AGREEMENT ON A REINFORCING COLD FRONT PUSHING ACROSS
THE AREA SUNDAY NIGHT... WITH A DRY FORECAST ON TAP FOR MONDAY.
BOTH MODELS SHOW AN ACTIVE NEARLY ZONAL FLOW ALOFT INTERACTING
WITH A WEAK FRONTAL BOUNDARY MEANDERING ACROSS THE AREA ON TUESDAY
AND WEDNESDAY. STILL SOME UNCERTAINTY ON JUST WHERE BEST RAIN
CHANCES WILL SET UP... SO WILL JUST SHOW A SLIGHT CHANCE OF
SHOWERS ALL ZONES FOR NOW. LACK OF INSTABILITY AND WIND SHEAR WILL
WARRANT JUST WORDING FOR SHOWERS WITH NO THUNDERSTORMS EXPECTED AT
THIS TIME.

39

AVIATION...
00Z UPDATE...
VFR THIS EVENING WITH MVFR BUILDING IN AFTER MIDNIGHT FOR MOST
TAFS WITH MOST PLACES DROPPING TO IFR AT LEAST TEMPORARILY BY
AROUND 08-09Z. SQUALL LINE WITH TSRA WILL PUSH THROUGH THE
AREA...BETWEEN 08-10Z FOR METRO TAFS AND A COUPLE OF HOURS LATER
FURTHER SOUTH AND EAST...WITH -SHRA AND IMPROVING CIGS THROUGH
THE MID-MORNING HOURS. EXPECT VFR AFTER 15Z NORTH...16-17Z SOUTH.
SSW WINDS TO START THE PERIOD WITH LOW-END GUSTS...SHIFTING TO W
TO NW AFTER THE FRONT PUSHES THROUGH BEHIND THE SQUALL LINE
10-15G20-24KT THROUGH MOST OF THE DAY...DIMINISHING AFTER 00Z.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM-HIGH ON CIG HEIGHTS...MEDIUM ON TIMING.
HIGH ON OCCURRENCE OF TSRA...MEDIUM-HIGH ON TIMING.
MEDIUM-HIGH ON WINDS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  62  34  67 /  90 100   5  10
ATLANTA         48  58  38  64 / 100  80   5  10
BLAIRSVILLE     46  54  30  62 / 100  70   5  10
CARTERSVILLE    48  59  31  66 / 100  60   5  10
COLUMBUS        52  60  38  67 / 100 100   5  10
GAINESVILLE     48  60  36  66 / 100 100   5  10
MACON           56  63  33  68 /  70  90   5  10
ROME            48  60  29  65 / 100  40   5  10
PEACHTREE CITY  50  60  29  67 / 100  90   5  10
VIDALIA         61  66  44  68 /  30 100  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 20, 4:32 AM EST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
432 AM EST THU FEB 20 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
432 AM EST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT...

WEATHER HAZARDS EXPECTED...

DAMAGING WINDS FROM A POSSIBLE SQUALL LINE WILL BE THE MAIN
THREAT TONIGHT. ISOLATED TORNADOES ARE ALSO POSSIBLE.

DISCUSSION...

A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD
FRONT AND PUSH ACROSS NORTH AND INTO CENTRAL GEORGIA LATE TONIGHT.
ESTIMATED TIMING OF A POTENTIAL SQUALL LINE IS INTO NORTHWEST
GEORGIA BETWEEN MIDNIGHT AND 2 AM... THE ATLANTA METRO AREA
BETWEEN 3 AM AND 5 AM... THEN ACROSS CENTRAL GEORGIA THROUGH NOON
ON FRIDAY. STRONG WIND SHEAR AND MODERATE INSTABILITIES WILL
LIKELY SUPPORT ISOLATED STRONG TO SEVERE STORMS TONIGHT. THE
GREATER SEVERE WEATHER THREAT WILL BE MAINLY NORTH OF A LA GRANGE
TO ATLANTA TO GAINESVILLE LINE... AND MAINLY BETWEEN MIDNIGHT AND
6 AM FRIDAY MORNING. ALL INTEREST ACROSS NORTH AND CENTRAL
GEORGIA SHOULD CLOSELY MONITOR THIS POTENTIALLY DANGEROUS WEATHER
SYSTEM AS IT DEVELOPS TODAY AND PUSHES INTO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A COLD
FRONT PUSHING ACROSS CENTRAL GEORGIA FRIDAY MORNING. THE COLD
FRONT AND ASSOCIATED CONVECTION WILL PUSH SOUTH AND EAST OF THE
AREA BY FRIDAY AFTERNOON.

BEHIND FRIDAY'S COLD FRONT... NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR
POSSIBLE ACTIVATION ACROSS AT LEAST NORTH GEORGIA TONIGHT.

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dade

When
February 21, 12:55 AM EST
Where
Dade County, 0.57 mi W of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.870, -85.510

The Dade County 911 Center reported that several trees were blown down along Highway 11 South.

Thunderstorm Wind, Dade

When
February 21, 1:13 AM EST
Where
Dade County, 0.69 mi N of Rising Fawn
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
34.760, -85.520

The Dade County 911 Center reported that a tree was down on a house on Newsome Gap Road, trapping the resident inside.

Thunderstorm Wind, Catoosa

When
February 21, 1:40 AM EST
Where
Catoosa County, 0.57 mi E of Ringgold
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.920, -85.110

The Catoosa County 911 Center reported multiple trees down in and near Ringgold, including along Holcomb Road, Old Tunnel Road, Smith Chapel Road, LaFayette Road and Highway 41.

Thunderstorm Wind, Walker

When
February 21, 2:07 AM EST
Where
Walker County, 0.69 mi N of Hawkins
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.710, -85.280

The Walker County 911 Center reported that multiple trees were blown down in LaFayette, including along Broomtown Road, Glass Road, Straightgut Road, Dipping Springs Road, Highway 136, Garretts Chapel Road and Boss Road.

Thunderstorm Wind, Floyd

When
February 21, 2:50 AM EST to 3:00 AM EST
Where
Floyd County, 0.57 mi E of Rosemont Park to 3 mi SE of Rome
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.230, -85.170

The Floyd County 911 Center reported that several trees and power lines were blown down in and around the Rome area.

Thunderstorm Wind, Gilmer

When
February 21, 3:15 AM EST
Where
Gilmer County, 2.66 mi WNW of Flat Branch
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
34.790, -84.520

The Gilmer County 911 Center reported that a tree was blown down along Zion Hill Road.

Thunderstorm Wind, Gwinnett

When
February 21, 3:42 AM EST
Where
Gwinnett County, 1.8 mi SW of Dacula
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
33.960, -83.920

A National Weather Service storm survey determined that straight-line winds snapped two trees and uprooted five other, with several branches down in the area as well.

Hail, Henry

When
February 21, 3:58 AM EST to 4:03 AM EST
Where
Henry County, 0.69 mi N of Hampton
Measured
1 in hail
Reported by
Public
Coordinates
33.390, -84.280

The public reported quarter sized hail in Hampton.

Thunderstorm Wind, Cobb

When
February 21, 4:50 AM EST to 5:00 AM EST
Where
Cobb County, Marietta
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
33.950, -84.550

The AWOS site KMGE in Marietta measured a 50 kt gust.

Thunderstorm Wind, Cobb

When
February 21, 4:50 AM EST to 5:00 AM EST
Where
Cobb County, 1.85 mi ESE of Marietta Afs to 1.86 mi WSW of Mt Bethel
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
33.890, -84.570

Broadcast media and the public reported multiple trees down in the Marietta area, including West Paces Ferry Road, Windy Hill Road, and Lower Roswell Road. At the intersection of Oak Knoll Drive and Cross Gate Drive, multiple trees were down, including one that fell on a home and injured a child.

Thunderstorm Wind, Bibb

When
February 21, 6:54 AM EST
Where
Bibb County, 0.58 mi E of Bloomfield
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Broadcast Media
Coordinates
32.830, -83.640

The Macon broadcast media relayed a report of a tree down along Sugarloaf Circle.

Tornado, Laurens

When
February 21, 8:21 AM EST to 8:38 AM EST
Where
Laurens County, 0.41 mi NE of Dublin Muni Arpt to 1.55 mi ENE of Lovett
Rating
EF2
Path length
14.06 mi
Path width
200 yd
Continued into
Johnson, Ga (FFC)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.575, -82.975

A National Weather Service storm survey team determined that an EF2 tornado with maximum wind speeds of 124 MPH touched down just east of the airport in Dublin, where a house was destroyed. The tornado then continued east through North Dublin where damage was consistent with 100-110 MPH winds. In Dublin, 59 houses were damaged and 300-500 trees were downed as a result of this QLCS tornado. The tornado weakened as it moved through Laurens County and finally into Johnson County.|[02/21/14: Tornado #1, County #1-2, EF2, Laurens-Johnson, 2014:002].

Tornado, Johnson

When
February 21, 8:38 AM EST to 8:41 AM EST
Where
Johnson County, 1.91 mi S of Spann to 3.15 mi E of Spann
Rating
EF1
Path length
3.41 mi
Path width
200 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.642, -82.748

A National Weather Service storm survey team determined that the tornado that began in Laurens County continued into Johnson County. A mobile home was lifted off its foundation while another had its porch blown off by the storm. Doors of the Piney Mountain Fire Station were also blown off by the tornado. The tornado eventually dissipated northeast of the intersection between Highway 15/78 and Snell Bridge Road.|[02/21/14: Tornado #1, County #2-2, EF2, Laurens-Johnson, 2014:002].

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501863, 501860, 501858, 501857, 501856, 501852, 501848, 501874, 501837, 501841, 501838, 501876, 501873.